Oklahoma, 2005

Hail and Damaging Winds in Oklahoma, September 13 to 14, 2005

September 13 to 14, 2005 · NWS OUN · 33 events in 15 counties and zones

20 hail, 13 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$61,000
Crop damage
None recorded
Events
33

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Sep 13, 2:24 PM CST, 2 hours 31 minutes earlier.

Area forecast discussion, Sep 13, 2:24 PM CST, 2 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
324 PM CDT TUE SEP 13 2005

.DISCUSSION...COLD FRONT HAS PUSHED INTO NWRN OK AND CONTINUES TO
EDGE SLOWLY SEWD. CU HAS BEGUN TO THICKEN ALONG NRN OK/KS BORDER
WHERE FRONT AND OUTFLOW FROM MORNING CONVECTION MEET. ALSO SAT
LOOPS SHOW DEVELOPING CU ALONG THE SFC BNDRY FROM AROUND ALVA SWWD
INTO THE ERN TX PANHANDLE. AMS HAS BECOME VERY UNSTABLE THIS AFTN
AND WITH CONVERGENCE INCREASING AS SFC WINDS BACK AHEAD OF FRONT
EXPECT TSTMS TO INITIATE WITHIN THE NEXT FEW HOURS. DEEP LAYER
SHEAR HAS INCREASED DURING THE DAY AND BECOME MORE FAVORABLE FOR
ORGANIZED SEVERE. IN ADDITION...HEAVY RAIN IS ALSO A THREAT
TONIGHT ESP ACROSS PARTS OF NCNTRL OK WHERE LLJ WILL INTERACT WITH
FNTL BNDRY LATER TONIGHT. DIFFICULT TO PINPOINT WHERE SFC BNDRY
WILL BE DURING THE DAY WED AS OVERNIGHT CONVECTION WILL LIKELY
GENERATE OUTFLOW BOUNDARIES. WITH ANOTHER S/W APCHG FROM THE SRN
ROCKIES AND FRONT/OUTFLOW BNDRS AROUND TSTM CHANCES WILL REMAIN
HIGH INTO WED NIGHT. PRECIP CHANCES DIMINISHING FROM THE WEST
THURSDAY AS S/W MOVES THROUGH AND SFC BNDRY SHIFTS SOUTH OF THE
AREA. PRECIP CHANCES DIMINISH INTO THE WEEKEND AS UPR RDG BUILDS
OVER THE SRN ROCKIES/PLAINS.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  67  84  66  85 /  50  50  50  40
HOBART OK         67  86  66  85 /  30  40  50  30
WICHITA FALLS TX  71  92  70  88 /  20  50  50  40
GAGE OK           61  77  60  82 /  40  30  30  20
PONCA CITY OK     65  80  64  82 /  60  60  40  30
DURANT OK         74  90  71  87 /  20  50  50  50

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

02
Hazardous weather outlook, Sep 13, 10:55 AM CST, 6 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1155 AM CDT TUE SEP 13 2005

OKZ004>048-050>052-TXZ083>090-141200-

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT ACROSS PORTIONS OF OKLAHOMA AND WESTERN NORTH TEXAS.

LOCATION...
THE SEVERE WEATHER RISK COVERS AREAS NORTH AND WEST OF A LINE
EXTENDING FROM SEYMOUR AND WICHITA FALLS TEXAS...TO LAWTON...
NORMAN...AND CHANDLER.

TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE FROM 3 PM
THROUGH MIDNIGHT.

IMPACTS...
SOME DAMAGE TO AUTOMOBILES AND TENDER VEGETATION FROM HAIL THE SIZE
OF GOLFBALLS... DAMAGING WIND GUSTS TO 70 MPH... AND FLASH FLOODING
RAINFALL.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS THIS AFTERNOON
AND EVENING.

DISCUSSION...
A COLD FRONT MOVING INTO FAR NORTHWEST OKLAHOMA AT MIDDAY WILL ACT
AS A FOCUSING MECHANISM FOR THUNDERSTORM ACTIVITY AS IT MOVES SLOWLY
SOUTHEAST THROUGH THE NORTHERN PORTIONS OF OKLAHOMA BY LATE
AFTERNOON. THE FRONT SHOULD MOVE INTO CENTRAL SECTIONS OF OKLAHOMA
DURING THE EVENING AND OVERNIGHT HOURS. IN ADDITION TO THE COLD
FRONT... A DRY LINE MAY SHARPEN OVER WEST TEXAS... AND POSSIBLY
PROVIDE A FOCUS FOR THUNDERSTORM DEVELOPMENT.

ALTHOUGH A CAPPING INVERSION WILL INITIALLY INHIBIT THUNDERSTORM
DEVELOPMENT... STRONG SURFACE HEATING AND CONVERGENCE NEAR THE FRONT
SHOULD WEAKEN THE CAP. STRONG AND SEVERE THUNDERSTORM INITIATION IS
EXPECTED DURING THE MID TO LATE AFTERNOON HOURS NEAR AND JUST NORTH
OF THE COLD FRONT IN NORTHERN OKLAHOMA. THE STORMS WILL BUILD SOUTH
AND SOUTHWEST ACROSS NORTHERN OKLAHOMA THROUGH THE LATE AFTERNOON
AND OVERNIGHT HOURS. MEANWHILE... THUNDERSTORMS THAT DEVELOP NEAR
THE DRYLINE COULD MOVE INTO SOUTHWEST PORTIONS OF OKLAHOMA AND NORTH
TEXAS LATE THIS AFTERNOON AND EVENING.

INSTABILITIES ARE EXPECTED TO REACH MODERATE TO HIGH LEVELS ACROSS
THE AREA BY LATE THIS AFTERNOON. THE WINDS AT MID AND HIGH ALTITUDES
WILL BECOME QUITE STRONG THIS AFTERNOON AND TONIGHT. THE COMBINATION
OF STRONG DEEP LAYER WIND SHEAR AND LARGE INSTABILITIES COULD RESULT
IN A FEW SUPERCELL THUNDERSTORMS LATE THIS AFTERNOON AND EVENING
PRODUCING HAIL TO AROUND THE SIZE OF GOLFBALLS AND DAMAGING WIND
GUSTS TO 70 MPH. THE STORMS MAY ORGANIZE INTO ONE OR MORE LARGER
CLUSTERS OVERNIGHT.

IN ADDITION TO THE POTENTIAL FOR SEVERE WEATHER... THERE WILL ALSO
BE A CONCERN FOR VERY HEAVY RAINFALL... PRIMARILY OVER NORTH-CENTRAL
OKLAHOMA TONIGHT. REPEATED THUNDERSTORM DEVELOPMENT IN THIS AREA
COULD LEAD TO LOCALLY HEAVY RAINFALL AND POSSIBLE FLASH FLOODING.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT WEDNESDAY SEP 14.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...80 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...60 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

THUNDERSTORM OUTLOOK...
SEVERE STORMS WILL AGAIN BE POSSIBLE WEDNESDAY THROUGH FRIDAY...
WITH THE GREATEST INSTABILITY AND WIND SHEAR EXPECTED ON WEDNESDAY.
THE SEVERE WEATHER RISK WILL BE SEEN MAINLY OVER WESTERN NORTH TEXAS
AND THE SOUTHERN HALF OF OKLAHOMA. WITH THE MENTIONED FRONTAL
BOUNDARY STALLING OVER NORTHERN TEXAS LATE WEDNESDAY INTO
THURSDAY... VERY HEAVY RAINFALL WILL BE POSSIBLE JUST NORTH OF WHERE
THE FRONT STALLS. THE CHANCE FOR THUNDERSTORMS WILL DECREASE OVER
THE WEEKEND.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
WEDNESDAY... SEPTEMBER 14.

CJS

In the hours before

Special weather statement, Sep 13, 4:17 PM CST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
517 PM CDT TUE SEP 13 2005

OKZ011-015-132230-
MAJOR OK-DEWEY OK-
517 PM CDT TUE SEP 13 2005

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR DEWEY AND MAJOR COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 6 MILES SOUTHEAST OF SEILING AT 517
PM CDT...MOVING EAST NORTHEAST AT 20 MPH.

SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

PEOPLE IN DEWEY AND MAJOR COUNTIES SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.

30
Special weather statement, Sep 13, 4:33 PM CST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
533 PM CDT TUE SEP 13 2005

OKZ033-132300-
HARMON OK-
533 PM CDT TUE SEP 13 2005

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR HARMON COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 4 MILES WEST OF HOLLIS AT 533 PM
CDT...MOVING EAST AT 20 MPH.

SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

PEOPLE IN HARMON COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY.
LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER
CONDITIONS.

30
Special weather statement, Sep 13, 4:36 PM CST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
536 PM CDT TUE SEP 13 2005

OKZ011-015-017-132300-
MAJOR OK-BLAINE OK-DEWEY OK-
536 PM CDT TUE SEP 13 2005

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR BLAINE...DEWEY AND MAJOR
COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 4 MILES SOUTHWEST OF CANTON LAKE AT
536 PM CDT...MOVING EAST AT 25 MPH.

SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

PEOPLE IN BLAINE...DEWEY AND MAJOR COUNTIES SHOULD MONITOR THE
WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.

30

The radar

The Altus AFB radar (KFDR), 102 km away, was scanning. The volume nearest the first event began at 22:55 UTC.

Open the radar archive at this moment

Event by event

20 hail, 13 thunderstorm wind. Local standard time, as filed.

Hail, Harmon

When
September 13, 4:55 PM CST
Where
Harmon County, 8 mi NNW of Hollis
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
34.783, -99.967

Hail, Blaine

When
September 13, 5:30 PM CST
Where
Blaine County, 3 mi NE of Okeene
Measured
1.25 in hail
Reported by
BROADCAST MEDIA
Coordinates
36.150, -98.350

Hail, Harmon

When
September 13, 5:55 PM CST
Where
Harmon County, 8 mi NNW of Hollis
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
34.783, -99.967

Thunderstorm Wind, Harmon

When
September 13, 5:55 PM CST
Where
Harmon County, 8 mi NNW of Hollis
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
34.783, -99.967

Hail, Greer

When
September 13, 6:05 PM CST
Where
Greer County, 9 mi WNW of Willow
Measured
1.25 in hail
Reported by
GENERAL PUBLIC
Coordinates
35.100, -99.667

Hail, Garfield

When
September 13, 6:05 PM CST
Where
Garfield County, Hayward
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
36.283, -97.517

Hail, Beckham

When
September 13, 6:07 PM CST
Where
Beckham County, 7 mi S of Carter
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
35.117, -99.500

Hail was reported covering the ground.

Thunderstorm Wind, Jackson

When
September 13, 6:24 PM CST
Where
Jackson County, 5 mi SSE of Duke
Measured
52 kt (60 mph) estimated gust
Property damage
$150
Reported by
GENERAL PUBLIC
Coordinates
34.600, -99.550

Three to four inch diameter tree limbs were downed.

Hail, Noble

When
September 13, 6:29 PM CST
Where
Noble County, 4 mi S of Lucien
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
36.233, -97.450

Hail, Washita

When
September 13, 7:00 PM CST
Where
Washita County, Burns Flat
Measured
1 in hail
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
35.350, -99.167

Hail, Beckham

When
September 13, 7:00 PM CST
Where
Beckham County, 4 mi S of Elk City
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
35.367, -99.417

Hail, Noble

When
September 13, 7:02 PM CST
Where
Noble County, 7 mi SSE of Perry
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
36.200, -97.233

Hail, Payne

When
September 13, 7:05 PM CST
Where
Payne County, 3 mi N of Stillwater
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
36.167, -97.067

Thunderstorm Wind, Payne

When
September 13, 7:15 PM CST
Where
Payne County, 4 mi N of Stillwater
Measured
52 kt (60 mph) estimated gust
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
36.167, -97.067

Hail, Payne

When
September 13, 7:20 PM CST
Where
Payne County, 4 mi N of Stillwater
Measured
1 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
36.167, -97.067

Hail, Payne

When
September 13, 7:20 PM CST
Where
Payne County, Stillwater
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
36.117, -97.067

Hail was observed on the east side of town on North Perkins Road.

Hail, Custer

When
September 13, 7:20 PM CST
Where
Custer County, 4 mi SSW of Butler
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
35.583, -99.217

Hail, Custer

When
September 13, 7:30 PM CST
Where
Custer County, 5 mi W of Custer City
Measured
1.25 in hail
Reported by
GENERAL PUBLIC
Coordinates
35.667, -98.967

Thunderstorm Wind, Greer

When
September 13, 7:40 PM CST
Where
Greer County, 5 mi SE of Mangum
Measured
50 kt (58 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
34.833, -99.433

Wind was measured by the Oklahoma mesonet.

Hail, Blaine

When
September 13, 7:55 PM CST
Where
Blaine County, 1 mi N of Eagle City
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
35.950, -98.583

Hail, Jackson

When
September 13, 7:55 PM CST
Where
Jackson County, 2 mi N of Blair
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
34.800, -99.333

Hail, Greer

When
September 13, 7:55 PM CST
Where
Greer County, 9 mi ESE of Mangum
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
34.833, -99.350

Thunderstorm Wind, Blaine

When
September 13, 8:15 PM CST
Where
Blaine County, Watonga
Measured
65 kt (75 mph) estimated gust
Property damage
$10,000
Reported by
NEWSPAPER
Coordinates
35.850, -98.417

A strong wind gust blew the steeple off of the Watonga Christian Church. A large tree was also uprooted. Many tree limbs and fences were downed across town.

Hail, Kingfisher

When
September 13, 8:30 PM CST
Where
Kingfisher County, Loyal
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
35.967, -98.117

Hail, Kingfisher

When
September 13, 8:40 PM CST
Where
Kingfisher County, 5 mi N of Kingfisher
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
35.917, -97.933

Thunderstorm Wind, Kingfisher

When
September 13, 8:45 PM CST
Where
Kingfisher County, Kingfisher
Measured
52 kt (60 mph) estimated gust
Property damage
$250
Reported by
EMERGENCY MANAGER
Coordinates
35.850, -97.933

Tree limbs were downed.

Thunderstorm Wind, Washita

When
September 13, 8:45 PM CST
Where
Washita County, 9 mi WSW of Sentinel
Measured
50 kt (58 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
35.100, -99.333

Wind was measured by the Oklahoma mesonet.

Thunderstorm Wind, Logan

When
September 13, 9:13 PM CST
Where
Logan County, 11 mi SSW of Guthrie
Measured
56 kt (64 mph) measured gust
Reported by
AMATEUR RADIO
Coordinates
35.733, -97.517

The wind was measured near the intersection of Bryant Avenue and Waterloo Road at Imperial College.

Thunderstorm Wind, Logan

When
September 13, 9:15 PM CST
Where
Logan County, 4 mi WSW of Guthrie
Measured
63 kt (72 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
35.867, -97.500

Wind was measured by the Oklahoma mesonet.

Thunderstorm Wind, Logan

When
September 13, 9:17 PM CST
Where
Logan County, 3 mi ESE of Guthrie
Measured
58 kt (67 mph) measured gust
Reported by
AMATEUR RADIO
Coordinates
35.867, -97.383

Thunderstorm Wind, Oklahoma

When
September 14, 1:10 AM CST
Where
Oklahoma County, 6 mi SSW of Oklahoma City
Measured
57 kt (66 mph) measured gust
Reported by
BROADCAST MEDIA
Coordinates
35.400, -97.567

The wind gust was measured by a KOCO-TV weather station located at Oklahoma City Community College.

Thunderstorm Wind, Tillman

When
September 14, 2:20 AM CST
Where
Tillman County, Tipton
Measured
61 kt (70 mph) estimated gust
Property damage
$50,000
Reported by
EMERGENCY MANAGER
Coordinates
34.500, -99.133

Significant roof damage along with damage to walls and windows occurred to the only grocery store in town. Numerous power poles were downed. Trees were also damaged.

Thunderstorm Wind, Comanche

When
September 14, 4:15 AM CST
Where
Comanche County, Lawton
Measured
61 kt (70 mph) estimated gust
Property damage
$1,000
Reported by
NEWSPAPER
Coordinates
34.617, -98.400

A wind gust downed limbs and power lines. A large tree was also downed in the yard of a house on Northwest 17th.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2005Every state in 2005This day in weather historyWarnings in Oklahoma, September 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5474977, 5474978, 5474979, 5474980, 5474981, 5474982, 5474983, 5474984, 5474985, 5474986, 5474987, 5474988, 5474989, 5474990, 5475049, 5475050, 5475051, 5475052, 5475053, 5475054, 5475055, 5475056, 5475066, 5475057, 5475058, 5475059, 5475060, 5475061, 5475062, 5475063, 5475064, 5475065, 5475067.